Alert archive / Minnesota / Flash Flood Warnings in 2004
Flash Flood Warning 2, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Jul 11, 2004, 2:26 AM CDT for Itasca County, Minnesota. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2004, 2:26 AM CDT (07:26 UTC)
- Expired
- Jul 11, 2004, 4:15 AM CDT
- In force
- 109 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Itasca County, MN
The radar
The Duluth radar (KDLH), 133 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 7.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDLH 110730 CCA
FFWDLH
MNC061-110915-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING ...CORRECTED WORDING
NATIONAL WEATHER SERVICE DULUTH MN
226 AM CDT SUN JUL 11 2004
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWEST ITASCA COUNTY IN NORTH CENTRAL MINNESOTA
NORTHEAST ITASCA COUNTY IN NORTH CENTRAL MINNESOTA
SOUTHERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA
* UNTIL 415 AM CDT
* AT 226 AM CDT...SKYWARN SPOTTERS REPORTED FLASH FLOODING IN GRAND
RAPIDS.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL ACROSS
SOUTHERN ITASCA COUNTY...AND HAVE DROPPED UP TO 3 INCHES IN 2 HOURS
ACROSS NORTHERN AND CENTRAL ITASCA COUNTY ALREADY.
SKYWARN SPOTTERS REPORTED SEVERAL WATER COVERED ROADS AND STRANDED
CARS, INCLUDED A POLICE VEHICLE, IN GRAND RAPIDS. THE HEAVIEST
RAINFALL CONTINUES ACROSS SOUTHERN ITASCA COUNTY...AND THAT AREA
SHOULD SEE ANOTHER ONE HALF TO ONE INCH OF RAIN. ADDITIONAL FLOODING
IS LIKELY FOR SOUTHERN ITASCA COUNTY...INCLUDING THE CITIES
OF...SWAN RIVER...BLACKBERRY...AND WARBA.
NO REPORTS OF FLOODING HAVE BEEN RECEIVED AS OF YET FOR NORTHWESTERN
AND NORTHEASTERN ITASCA COUNTY...BUT FLOODING IS LIKELY ACROSS THOSE
AREAS AS WELL. RADAR ESTIMATED RAINFALL TOTALS INDICATE 3 TO 5
INCHES OF RAIN FOR MARCELL TO INGER.
ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS
HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND.
LAT...LON 4787 9315 4704 9310 4706 9378 4743 9375
4753 9435 4781 9436
$$
SHIMON1 follow-up statement
000 WGUS73 KDLH 110936 FFSDLH MNC061-111000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 435 AM CDT SUN JUL 11 2004 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 415 AM CDT FOR NORTHWEST ITASCA...NORTHEAST ITASCA AND SOUTHERN ITASCA COUNTIES HAS BEEN ALLOWED TO EXPIRE... NATIONAL WEATHER SERVICE RADAR INDICATED THE HEAVIEST RAINFALL HAD MOVED SOUTH OF THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. $$ SHIMON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:07 AM CDT, 19 minutes earlier.
Area forecast discussion, Jul 11, 2:07 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 207 AM CDT SUN JUL 11 2004 .DISCUSSION...MAIN CONCERNS ARE PRECIP TIMING WITH VARIOUS SHORTWAVES. MODELS GENERALLY AGREEING ON TIMING OF 2 DISTINCT WAVES FOR THE SHORT TERM. WILL GO WITH BLEND. AN EXTENDED PERIOD OF RAIN ON TAP FOR SUNDAY AS THE CURRENT CONVECTION SLOWLY SLIDES SOUTH AND EAST. A COLD FRONT DROPPING SOUTH INTO NORTHERN MN WILL STALL OUT AS A STATIONARY BOUNDARY THIS MORNING...AS AN UPPER LEVEL SHORT WAVE CONTINUES ON THROUGH THE CWA. THE STATIONARY FRONT ACTUALLY ROTATES MORE EAST- WEST AS THE SHORTWAVE EXITS...BUT MOST OF THE CWA REMAINS IN WARM AND MUGGY AIR FOR THIS AFTERNOON AND OVERNIGHT. THIS WILL SET THE STAGE FOR THE NEXT MCS ON MONDAY. ETA/MESO/GFS ARE ALL POINTING TOWARD A RAPID MOVING, STRONG STORM COMPLEX FOR MONDAY. NICE LOW LEVEL JET INTERACTION WITH UPPER LEVEL SHORTWAVE TO ENHANCE UPWARD VERTICAL MOTION. TRIED TIMING THE W HALF OF CWA IN THE MORNING...AND REMAINDER OF CWA FOR THE AFTERNOON. MODELS ARE MORE DIVERGENT ON THE RESULTANT QPF FOR THE MCS...BUT THE FORCING INDICATED IN THE MID AND UPPER LEVELS POINTS TOWARD A LINE OF STORMS AFFECTING THE ENTIRE CWA AT SOME POINT ON MONDAY. THOSE DISCREPANCIES INTERNAL TO THE MODELS DOES LOWER THE CONFIDENCE IN THE MONDAY MCS... BUT WILL STILL ACKNOWLEDGE SOME PRECIP EVERYWHERE IN THE EASTERN CWA WITH 40 POPS. ANOTHER CONCERN IS FLASH FLOODING...ESPECIALLY ON MONDAY IF THE MCS DOES MATERIALIZE. FGF ALREADY RAISED THE FLAG ON A FLASH FLOOD WATCH FOR TONIGHT AND MONDAY...BUT I HELD OFF FOR NOW. WE HAVE HAD SEVERAL SPOTTER REPORTS IN THE LAST HOUR OF 1.5 TO 2 INCHES IN A 1/2 HOUR WITH THIS LINE. WILL KEEP AN EYE ON FFWS AS THE LINE CONTINUES TO PROGRESS THIS MORNING. .DLH...WATCHES/WARNINGS/ADVISORIES MN...NONE. WI...NONE. SHIMON
Hazardous weather outlook, Jul 10, 12:30 PM CDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1230 PM CDT SAT JUL 10 2004 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 1230 PM CDT SAT JUL 10 2004 ...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR A PORTION OF NORTHEASTERN MINNESOTA LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON IN NORTHEAST MINNESOTA. SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT OVER NORTHEASTERN MINNESOTA...MAINLY WEST OF A LINE FROM CRANE LAKE...TO HIBBING...TO AITKIN. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. THUNDERSTORMS ARE EXPECTED ELSEWHERE IN NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ON SUNDAY. THE SEVERE THREAT AREA IS LEFT OF A LINE FROM BIG FALLS TO KNIFE RIVER IN NORTHEAST MINNESOTA...AND PORT WING TO THE CHEQUAMEGON NATIONAL FOREST. THUNDERSTORMS ARE POSSIBLE AGAIN ON MONDAY AFTERNOON THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE ACTIVATED LATE TONIGHT IN NORTHEAST MINNESOTA AND ON SUNDAY IN NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH CLC/GSF
In the hours before
Local storm report, Jul 10, 11:08 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1108 PM CDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG 5 W COOK 47.85N 92.80W
07/10/2004 NORTHWEST ST. LOUI MN LAW ENFORCEMENT
TREE DOWN ACROSS HIGHWAY 53.
0905 PM TSTM WND DMG 2 SW LITTLEFORK 48.38N 93.59W
07/10/2004 KOOCHICHING MN LAW ENFORCEMENT
TREES DOWN ACROSS THE SOUTHBOUND LANE OF HIGHWAY 71
&&
CSThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:51 PM CDT | Flash Flood Warning | DLH | Koochiching, Saint Louis | 3 hr |
| Jul 10, 9:49 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 56 min |
Nearby
Flash Flood Warnings in Minnesota, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.